Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

Journal Article

A Characterization of the Poisson Distribution and the Probability of Winning a Game

Joseph B. Keller
The American Statistician
Vol. 48, No. 4 (Nov., 1994), pp. 294-298
DOI: 10.2307/2684837
Stable URL: http://www.jstor.org/stable/2684837
Page Count: 5
Were these topics helpful?
See something inaccurate? Let us know!

Select the topics that are inaccurate.

  • Download ($14.00)
  • Add to My Lists
  • Cite this Item
A Characterization of the Poisson Distribution and the Probability of Winning a Game
Preview not available

Abstract

The probability P(λ,μ) that a team with mean score λ beats a team with mean score μ, is calculated when the score of each team is Poisson distributed. It is found that ∂ P(λ, μ)/∂λ is equal to the probability of a tie. When this equality holds for any distribution of the score of the team with mean μ, it is shown that the score of the team with mean λ must be Poisson distributed. The Poisson distribution is shown to fit certain baseball data, and it is also applied to some soccer data.

Page Thumbnails

  • Thumbnail: Page 
294
    294
  • Thumbnail: Page 
295
    295
  • Thumbnail: Page 
296
    296
  • Thumbnail: Page 
297
    297
  • Thumbnail: Page 
298
    298